Drug-induced lupus is a condition in which a person experiences symptoms similar to systemic lupus erythematosus (SLE) after exposure to certain medications.
This article explores the symptoms, causes, diagnosis, and treatment of drug-induced lupus. It also answers some common questions about the condition.
- joint pain and swelling
- inflammation around the heart or lungs that may cause chest pain
- weight loss
- skin rash, sometimes malar rash
A person should speak with a doctor if they think they may be experiencing drug-induced lupus.
Drug-induced lupus is similar to but
Symptoms of drug-induced lupus may start from 1 month to over 10 years after a person starts taking medication. In some cases, healthcare professionals may have difficulty identifying the medication that has caused the condition due to the delay in the onset of symptoms.
- procainamide, which treats cardiac arrhythmias
- hydralazine, which treats high blood pressure
- tumor necrosis factor (TNF) alpha inhibitors, such as infliximab and etanercept, which
- quinidine, which
treatsirregular heartbeats and malaria
- hydrochlorothiazide, which
Less commonly, drugs that cause drug-induced lupus include:
- minocycline, an antibiotic that
- isoniazid, an antibiotic that treats tuberculosis
- sulfasalazine, an anti-inflammatory drug
which isan antipsychotic medication
- methyldopa, which treats high blood pressure
The lists above are not exhaustive. A person may also experience autoimmune responses, including drug-induced lupus, after taking other medications.
To diagnose drug-induced lupus, a doctor
Diagnosis can be difficult, as laboratory evaluation may not always provide doctors with enough information to
There is no specific test to identify which drugs may be the cause of the condition, except for noting improvements in symptoms as a person stops and starts particular medications. This can be challenging, especially if a person takes several different medications.
The most crucial treatment is for a person to stop taking the medication that triggers the condition under the supervision of their doctor.
It can be difficult for doctors to determine which medication is the cause of drug-induced lupus if a person is taking several different drugs, as the incubation period of different medications varies. A doctor may suggest supervised “drug holidays,” in which a person stops specific drugs for several months at a time.
Typically, after a person stops taking the medication, the symptoms of drug-induced lupus improve within a
A person may require treatment of symptoms, which can include:
- topical steroids for skin rashes
- nonsteroidal anti-inflammatory drugs (NSAIDs)
- systemic medications, such as hydroxychloroquine
- corticosteroids, such as prednisone
Below are some of the most common questions and answers about drug-induced lupus.
How long does it take to develop drug-induced lupus?
Drug-induced lupus may develop from 1 month to over 10 years after a person starts taking the triggering medication.
Can someone recover from drug-induced lupus?
A person can recover from drug-induced lupus. The symptoms will typically recede
How long can drug-induced lupus last?
After a person stops taking the triggering medication, symptoms of the condition will generally resolve within
In drug-induced lupus, certain medications can trigger a person’s immune system to mistakenly attack healthy cells, which can cause symptoms similar to the most common type of lupus, SLE.
Various drugs candrug-induced lupus, including the high blood pressure medication hydralazine, antibiotics minocycline and isoniazid, and procainamide, which treats cardiac arrhythmias.
To diagnose the condition, a doctor may order different tests and perform a physical exam. However, this will not indicate symptoms distinct from SLE. To determine which drug triggers drug-induced lupus, a person may have to stop certain medications under a doctor’s supervision and note changes.